Tornadoes · United States · Kansas · 2012

EF0 tornado, (Ddc)Dodge City Arpt, Kansas, April 30, 2012

This EF0 tornado ran 0.0 miles across Ford County on April 30, 2012, touching down at 5:52 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 30, 2012
Touchdown
5:52 PM CDT (22:52 UTC)
Path length
0.0 miles (0.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Ford County
Touchdown point
37.884, -100.056
Lift-off point
37.884, -100.056
Record number
1204301652-01

What the Weather Service recorded

A warm front lifting north was the focus for severe weather development during the afternoon. An upper level jet streak helped in creating the lift and speed shear to produce severe weather.

Although a wall cloud and eventual funnel cloud existed for a while, there was only very brief contact with the ground at this time.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

25 minutes of warning. NWS DDC issued a tornado warning for this county at 22:27 UTC, 25 minutes before the tornado touched down, in force until 23:00 UTC.

The county was under a tornado watch, issued at 22:46 UTC and running to 03:32 UTC.

Issued (UTC)ExpiredProductOffice
22:12 UTC22:33 UTCTornado WarningDDC
22:27 UTC23:00 UTCTornado WarningDDC
22:31 UTC23:30 UTCSevere Thunderstorm WarningDDC
22:42 UTC23:30 UTCSevere Thunderstorm WarningDDC
22:46 UTC03:32 UTCTornado WatchDDC
23:05 UTC23:25 UTCSevere Thunderstorm WarningDDC
23:20 UTC23:45 UTCTornado WarningDDC
23:29 UTC23:48 UTCSevere Thunderstorm WarningDDC
23:43 UTC00:15 UTCTornado WarningDDC
00:11 UTC00:24 UTCSevere Thunderstorm WarningDDC
01:07 UTC01:16 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:36 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Apr 30, 3:40 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 30, 3:40 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT MON APR 30 2012

...UPDATED LONG TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 252 PM CDT MON APR 30 2012

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE AN UPPER LEVEL
SHORTWAVE TROUGH TRANSITIONING EAST ACROSS THE FOUR CORNERS REGION
INTO THE SOUTHERN ROCKIES. A NARROW +70KT UPPER LEVEL JET STRETCHES
FROM SOUTHWEST KANSAS NORTHEAST INTO THE GREAT LAKES REGION.
MEANWHILE, A STRONGER +110KT UPPER LEVEL JET CORE JUST OFF THE
PACIFIC NORTHWEST COAST IS DIVING SOUTHEAST AND JUST NOSING INTO
WESTERN OREGON. NEAR THE SURFACE, A WARM FRONT IS LIFTING SLOWLY
NORTHEAST ACROSS SOUTHWEST KANSAS. A SIGNIFICANT AMOUNT OF LOW
LEVEL MOISTURE STRETCHES ALONG AND SOUTH OF THE BOUNDARY WITH
SURFACE DEWPOINTS IN THE UPPER 50S(F) AND LOWER 60S(F).

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 252 PM CDT MON APR 30 2012

SHORT RANGE MODELS INDICATE THE UPPER LEVEL SHORTWAVE EJECTING
EASTWARD OUT OF THE SOUTHERN ROCKIES INTO THE WESTERN HIGH PLAINS
AND THE SOUTH PLAINS OF NORTH TEXAS TONIGHT ALLOWING FOR ANOTHER
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF WESTERN
KANSAS OVERNIGHT INTO EARLY TUESDAY. AS THE UPPER LEVEL SHORTWAVE
PUSHES INTO THE REGION, IT WILL HELP LIFT THE SURFACE BOUNDARY
FURTHER NORTHEASTWARD ACROSS WESTERN AND CENTRAL KANSAS PROVIDING
INCREASED LOW LEVEL FORCING. HOWEVER, A DEVELOPING SURFACE LOW AND
AN ASSOCIATED OSCILLATING DRYLINE WILL REMAIN GENERALLY ALONG AND
IN THE VICINITY OF THE KANSAS AND COLORADO BORDER. MEANWHILE, THE
NARROW UPPER LEVEL JET PARTIALLY RESPONSIBLE FOR THE ONGOING
CONVECTION THROUGH THIS MORNING, WILL SHIFT SLIGHTLY EASTWARD
WITH A SECONDARY JET CORE APPROACHING FROM THE DESERT SOUTHWEST.
A LEFT FRONT QUADRANT REGION TO THE SECONDARY JET CORE IS PROJECTED
TO SET UP GENERALLY FROM ACROSS SOUTH CENTRAL KANSAS DOWN INTO
WESTERN OKLAHOMA. AS A RESULT, SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS CENTRAL AND PORTIONS OF SOUTHWEST
KANSAS AS THE UPPER LEVEL SHORTWAVE PUSHES INTO THE REGION...AND
IN CONJUNCTION WITH DAYTIME HEATING AS LAPSE RATES INCREASE
HELPING TO ERODE WHAT LITTLE CAP THERE IS. A FEW OF THESE STORMS
COULD BECOME STRONG TO SEVERE WITH NAM AND GFS MODEL SOUNDINGS
SHOWING SBCAPE VALUES IN EXCESS OF 1500 J/KG ALONG WITH THE
AFOREMENTIONED STEEPENING LOW/MID LEVEL LAPSE RATES. THE BEST
CHANCE FOR SEVERE WEATHER LOOKS TO BE NEAR AND ALONG THE OKLAHOMA
BORDER FROM SOUTHWEST KANSAS INTO SOUTH CENTRAL KANSAS. DEEP LAYER
SHEAR PROFILES ARE NOT EXTREMELY FAVORABLE BUT ARE SUCH THAT A FEW
TORNADOES COULD BE POSSIBLE WITH THE STRONGEST STORMS.

AS FOR TEMPERATURES, A LIGHT SOUTH TO SOUTHEASTERLY UPSLOPE FLOW
WILL ALLOW MOISTURE TO ADVECT INTO WESTERN KANSAS OVERNIGHT KEEPING
SURFACE DEWPOINTS PRIMARILY IN THE LOW TO MID 50S(F) ACROSS SOUTH
CENTRAL AND SOUTHWEST KANSAS. SO, LOOK FOR LOWS ONLY DOWN INTO THE
50S(F) WITH A FEW LOWER 60S(F) POSSIBLE IN CENTRAL KANSAS. FOR
TUESDAY, SURFACE LOW PRESSURE WILL DEVELOP AND STRENGTHEN ACROSS
SOUTHEASTERN COLORADO HELPING TO INFLUENCE A SOUTH TO
SOUTHWESTERLY DOWNSLOPE FLOW ACROSS WESTERN KANSAS. THIS WILL
ENHANCE WARM AIR ADVECTION INTO THE AREA WITH H85 TEMPERATURES
RANGING FROM THE LOWER 20S(C) ACROSS CENTRAL KANSAS TO THE UPPER
20S(C) ALONG THE COLORADO BORDER. NAM AND GFS MODEL SOUNDINGS SHOW
DRY LAPSE RATES DEVELOPING LATE IN THE DAY SO LOOK FOR HIGHS UP
INTO THE MID TO UPPER 80S(F) ACROSS CENTRAL KANSAS TO THE LOWER TO
MID 90S(F) IN SOUTHWEST KANSAS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 340 PM CDT MON APR 30 2012

THE LATEST RUNS OF THE MEDIUM RANGE MODELS SHOW THE UPPER LEVEL FLOW
PATTERN OVER THE CONUS CONTINUING TO BE FAIRLY ZONAL THROUGH MUCH OF
THIS WEEK. WEAK DISTURBANCES MOVING ALONG WITH THE UPPER LEVEL FLOW
WILL CONTINUE TO TRACK FROM THE CENTRAL ROCKIES ACROSS THE NORTHERN
AND CENTRAL PLAINS. BY LATE WEEK INTO THIS WEEKEND THE UPPER FLOW
BECOME MORE AMPLIFIED AS AN UPPER TROUGH MOVES INTO THE WESTERN
PLATEAU AND AN UPPER LEVEL RIDGE BUILDS OVER THE MISSISSIPPI VALLEY.
AS THE UPPER FLOW TURNS MORE SOUTHWESTERLY BY MID WEEK. THE FRONTAL
BOUNDARY THAT IS CURRENTLY OVER OKLAHOMA AND FAR SOUTHWEST KANSAS
WILL HAVE LIFTED NORTHWARD TO NEAR THE NEBRASKA BORDER. A DRYLINE IS
FORECAST TO EXTEND SOUTHWARD ACROSS WESTERN KANSAS ON TUESDAY AND
AGAIN ON WEDNESDAY.  THE MAIN FOCUS FOR THUNDERSTORMS WILL BE OVER
NORTHERN KANSAS ALONG THE FRONT. THERE COULD BE A FEW THUNDERSTORMS
FARTHER SOUTH ALONG THE DRYLINE TUESDAY AND WEDNESDAY BUT LOW LEVEL
CONVERGENCE DOES NOT LOOK ALL THAT STRONG SO WILL LEAVE OUT ANY
MENTION FOR NOW. THERE COULD STILL BE A SMALL CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT ALONG THE FRONT. WILL LEAVE SOME SMALL
POPS IN THE NORTHERN CWA INTACT WEDNESDAY NIGHT. MOST OF THE
THUNDERSTORMS SHOULD BE OVER NORTHERN KANSAS INTO NEBRASKA BUT IF
ENOUGH STORMS DEVELOP THEY COULD DRIVE AN OUTFLOW BOUNDARY FARTHER
SOUTH INTO WESTERN KANSAS WHICH COULD BE THE FOCUS FOR MORE
THUNDERSTORMS.

TO THE SOUTH OF THE FRONT...SOUTHWESTERLY WINDS WILL BRING WARMER
AIR INTO SOUTHWEST KANSAS THROUGH THE MID TO LATTER PART OF THE
WEEK. MODEL SOUNDINGS SHOW MIXING UP TO AROUND 600-650 MB LATER IN
THE WEEK. THIS SHOULD HELP PUSH TEMPERATURES WELL UP THROUGH THE 80S
AND INTO THE 90S LATER IN THE WEEK.

BY AROUND DAY 7 AND BEYOND THE MODELS SHOW AN UPPER LEVEL LOW
DEVELOPING OVER THE WESTERN CONUS AND SLOWLY MOVING TOWARD THE
CENTRAL CONUS. THE MODELS VARY IN THIS IDEA WITH THE ECMWF BEING THE
MOST OPTIMISTIC. THE GFS IS NOT AS AGGRESSIVE AND OPENS THIS LOW UP
AS IT MOVES EAST. OBVIOUSLY A LOT OF UNCERTAINTY IN THE PRECIP
FORECAST THAT FAR OUT. THE ALLBLEND SHOWS SOME PRETTY HIGH CHANCE
POPS. FOR NOW WILL TRIM POPS BACK TO SLIGHT CHANCE FOR SOUTHWEST
KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1215 PM CDT MON APR 30 2012

MVFR/IFR CIGS WILL LINGER IN THE VICINITY OF ALL TAF SITES EARLY
THIS AFTERNOON BEFORE BEGINNING TO SCATTER OUT THROUGH THE LATE
AFTERNOON HOURS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING IN THE VICINITY
OF A FRONTAL BOUNDARY AS IT LIFTS SLOWLY NORTHEAST ACROSS KANSAS.
THE BEST CHANCE FOR STORMS WILL BE IN THE VICINITY OF KHYS, KGCK,
AND EASTWARD. LOW LEVEL STRATUS IS THEN EXPECTED TO DEVELOP LATER
TONIGHT AS A SOUTHEASTERLY UPSLOPE FLOW COMBINES WITH INCREASING
HIGH RELATIVE HUMIDITY LEVELS. THE STRATUS IS LIKELY TO DEVELOP
ACROSS SOUTH CENTRAL KANSAS AND SPREAD NORTHWEST INTO PORTIONS OF
WESTERN KANSAS WITH IFR CIGS DEVELOPING IN THE VICINITY OF ALL TAF
SITES GENERALLY AFTER 03Z TONIGHT. IFR VSBYS WILL BE POSSIBLE AS
WELL WITH PLENTY OF RESIDUAL MOISTURE PRESENT FROM RECENT RAINS.
WINDS WILL BECOME OR REMAIN SOUTHERLY 5 TO 15KT THIS AFTERNOON
THROUGH TONIGHT AS THE FRONTAL BOUNDARY LIFTS SLOWLY NORTHEAST
ACROSS THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  88  59  89 /  40  10  10  10
GCK  55  92  56  88 /  40   0  10  10
EHA  55  93  55  87 /  30   0  10   0
LBL  57  93  56  90 /  50   0  10   0
HYS  57  87  61  87 /  40  10  10  20
P28  62  85  65  88 /  60  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...GERARD
AVIATION...JJOHNSON
Hazardous weather outlook, Apr 30, 2:25 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT MON APR 30 2012

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
225 PM CDT MON APR 30 2012 /125 PM MDT MON APR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO TONIGHT. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE ALONG AND SOUTH OF A LINE FROM JOHNSON TO HAYS. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL UP TO TENNIS
BALL SIZE AND POSSIBLY LARGER ALONG WITH DAMAGING WINDS AND DEADLY
LIGHTNING. A FEW TORNADOES WILL BE POSSIBLE WITH THE STRONGEST
STORMS ALONG THE OKLAHOMA BORDER GENERALLY FROM AROUND HUGOTON TO
COLDWATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY NIGHT INTO
THURSDAY MORNING ACROSS CENTRAL KANSAS. HOWEVER IS TOO EARLY TO
TELL IF ANY OF THESE STORMS WILL BE SEVERE. DANGEROUS CLOUD TO
GROUND LIGHTNING IS STILL A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY SOUTH OF A LINE FROM
JOHNSON TO HAYS THIS AFTERNOON, THEN ACROSS MUCH OF SOUTH CENTRAL
KANSAS INTO THE EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Local storm report, Apr 30, 4:55 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             INGALLS                 37.83N 100.45W
04/30/2012  M1.50 INCH       GRAY               KS   LAW ENFORCEMENT

0451 PM     HAIL             INGALLS                 37.83N 100.45W
04/30/2012  M1.00 INCH       GRAY               KS   TRAINED SPOTTER

&&

RBURG
Local storm report, Apr 30, 5:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             NE INGALLS              37.83N 100.45W
04/30/2012  E2.00 INCH       GRAY               KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Apr 30, 5:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FUNNEL CLOUD     1 N INGALLS             37.84N 100.45W
04/30/2012                   GRAY               KS   TRAINED SPOTTER

&&

RBURG
Local storm report, Apr 30, 5:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             2 NNE CIMARRON          37.83N 100.33W
04/30/2012  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

0527 PM     FUNNEL CLOUD     3 N HOWELL              37.83N 100.19W
04/30/2012                   FORD               KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Apr 30, 5:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             ASHLAND                 37.19N 99.77W
04/30/2012  E1.00 INCH       CLARK              KS   LAW ENFORCEMENT

&&

MSCOTT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.9 hours before the tornado, 19 km from the path. April 30, 2012.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 83 joules per kilogram, CIN -185, lifted condensation level 764 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2012-04-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-185 J/kg
Surface CAPE
30 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

1.1 hours after it, 19 km from the path. May 1, 2012.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1421 joules per kilogram, CIN -10, lifted condensation level 613 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2012-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 102 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1275 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
1.9
Supercell composite
11.8
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 16 km away, was scanning. The volume nearest the touchdown began at 22:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:50 UTCHAIL 2Ne IngallsGray, KS
21:51 UTCHAIL 1IngallsGray, KS
21:51 UTCHAIL 1.5IngallsGray, KS
22:12 UTCFUNNEL CLOUD1 N IngallsGray, KS
22:14 UTCHAIL 12 Nne CimarronGray, KS
22:27 UTCFUNNEL CLOUD3 N HowellFord, KS
22:57 UTCTORNADOBucklinFord, KSTHIS WAS A BRIEF TOUCHDOWN OF THE TORNADO.
22:59 UTCHAIL 1.510 Nnw WrightFord, KS
23:00 UTCHAIL 1.7523 Ese Dodge CityFord, KS
23:04 UTCHAIL 1.75BucklinFord, KSREPORT RECEIVED VIA 800W RADIO.
23:10 UTCHAIL 0.8810 W GreensburgKiowa, KS
23:32 UTCHAIL 1.2510 W GreensburgKiowa, KS
23:45 UTCHAIL 117 Ese JetmoreHodgeman, KS
00:30 UTCHAIL 18 S KinsleyEdwards, KS
00:45 UTCTSTM WND GST 606 Se OfferleEdwards, KS
00:45 UTCHAIL 16 Se OfferleEdwards, KS
01:08 UTCHAIL 1.25Sw KinsleyEdwards, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 30, 2012

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 301:56 AM CDTEF0Hickory, MO1.2100$5,000
April 305:38 PM CDTEF0Clark, KS0.475
April 305:57 PM CDTEF0Edwards, KS0.375
April 306:39 PM CDTEF0Kiowa, KS0.750
April 307:12 PM CDTEF0Kiowa, KS0.675
April 307:34 PM CDTEF0Alfalfa, OK0.120
April 307:40 PM CDTEF0Alfalfa, OK3.230
April 307:45 PM CDTEF2Comanche, KS2.6200
April 308:10 PM CDTEF0Nowata, OK0.150
April 308:12 PM CDTEF1Nowata, OK0.275
April 308:13 PM CDTEF1Grant, OK16.0300
April 308:25 PM CDTEF0Nowata, OK0.150
April 308:30 PM CDTEF0Collingsworth, TX1.3150
April 308:33 PM CDTEF0Nowata, OK0.275$5,000
April 308:59 PM CDTEF1Nowata, OK1.5200$2,000
April 309:06 PM CDTEF1Grant, OK1.050
April 309:10 PM CDTEF1Grant, OK14.0400
April 309:29 PM CDTEF1Grant, OK12.0200
April 3010:05 PM CDTEF0Craig, OK1.075
April 3010:07 PM CDTEF1Kay, OK2.050
April 3010:25 PM CDTEF1Kay, OK7.0100
April 3012:42 AM CDTEF1Nowata, OK6.5300$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.